Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 149, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 29, 2012, 6:58 PM CDT for Brown County, Edmunds County, South Dakota. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2012, 6:58 PM CDT (23:58 UTC)
- Expired
- Jul 29, 2012, 7:32 PM CDT
- In force
- 34 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Brown County, SD, Edmunds County, SD
The radar
The Aberdeen radar (KABR), 18 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 7:15 PM CDT | TSTM WND GST 60 | 5 S Richmond Lake Rec A, SD | WEATHER STATION AT THE LANDFILL WEST OF ABR REPORTED 60 MPH WIND GUST |
| Jul 29, 7:15 PM CDT | TSTM WND GST 60 | 8 Wnw Aberdeen, SD | WEATHER STATION AT THE LANDFILL WEST OF ABR REPORTED 60 MPH WIND GUST |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 12.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 646 J/kg
- Mixed-layer CIN
- -277 J/kg
- Mixed-layer LCL
- 1187 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
496 WUUS53 KABR 292358 SVRABR SDC013-045-300045- /O.NEW.KABR.SV.W.0149.120729T2358Z-120730T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 658 PM CDT SUN JUL 29 2012 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN BROWN COUNTY IN NORTHEAST SOUTH DAKOTA... EAST CENTRAL EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 745 PM CDT * AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CRAVEN CORNER...OR 6 MILES EAST OF IPSWICH...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MINA AROUND 710 PM CDT... WARNER AND ABERDEEN AROUND 730 PM CDT... THIS WARNING INCLUDES HIGHWAY 281 BETWEEN MILE MARKERS 182 AND 199. THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 265 AND 295. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4549 9837 4525 9843 4536 9903 4554 9899 TIME...MOT...LOC 2358Z 280DEG 31KT 4543 9888 WIND...HAIL 60MPH <.75IN $$ WISE
1 follow-up statement
773 WWUS53 KABR 300032 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 732 PM CDT SUN JUL 29 2012 SDC013-045-300042- /O.CAN.KABR.SV.W.0149.000000T0000Z-120730T0045Z/ EDMUNDS SD-BROWN SD- 732 PM CDT SUN JUL 29 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BROWN AND EAST CENTRAL EDMUNDS COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4549 9837 4525 9843 4536 9903 4554 9899 TIME...MOT...LOC 0032Z 280DEG 31KT 4538 9847 $$ WISE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 6:40 PM CDT, 18 minutes earlier.
Area forecast discussion, Jul 29, 6:40 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 640 PM CDT SUN JUL 29 2012 .UPDATE... INCREASED POPS THROUGH 6Z WITH ROUND OF SHOWERS AND THUNDERSTORMS BEING GENERATED ON THE TAIL END OF A COOL FRONT DRAPED ACROSS NORTHERN SOUTH DAKOTA. EXTENDED POPS EAST INTO ROBERTS COUNTY THIS EVENING. THESE STORMS MAY CONTAIN GUSTY WINDS. INSTABILITY INCREASES AS STORMS APPROACH THE COTEAU SO WILL NEED TO WATCH FOR ANY INTENSIFICATION OVER THE NEXT FEW HOURS. INCREASED SKY COVER AS WELL BASED ON LATEST SATELLITE IMAGES. SEE UPDATED AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT SURFACE OBS SHOW THE TROUGH/FRONTAL BOUNDARY EXTENDS FROM ABOUT KMOT TO KHEI TO KSHR...AND CONTINUES TO TRACK SOUTHEAST. ALSO...WATER VAPOR IMAGERY DEPICTS SHORTWAVE ENERGY ACROSS EASTERN MONTANA. THIS ENERGY IS PROGGED TO DROP SOUTHEAST IN THE NEXT SEVERAL HOURS AND HELP TO INITIATE STORMS ALONG THE FRONT LATER THIS AFTERNOON AND INTO THE EVENING. THERE STILL LOOKS TO BE DECENT JET LEVEL SUPPORT AS WELL. THE SPC ANALYSIS PAGE IS CURRENTLY SHOWING ANYWHERE FROM 500-1500 J/KG OF SURFACE BASED CAPE ACROSS THE NORTHWEST CWA COUNTIES...AS WELL MID LEVEL LASE RATES RANGING FROM 7.5 TO 8 C/KM. 0-6 KM SHEAR VALUES AROUND 40 KTS WILL NOT RULE OUT A FEW STORMS BECOMING STRONG...WITH SMALL HAIL AND GUSTY WINDS BOTH A POSSIBLE THREAT. HIGH PRESSURE WILL THEN MOVE IN OVERNIGHT AND KEEP CONDITIONS DRY ON MONDAY. MODELS HAVE TRENDED COOLER WITH TEMPERATURES ON MONDAY...SO DID DROP HIGHS A COUPLE OF DEGREES FROM WHAT WE HAVE PREVIOUSLY BEEN FORECASTING...ALTHOUGH TEMPERATURES STILL REMAIN ABOVE NORMAL. RETURN FLOW SETS UP AGAIN TUESDAY AHEAD OF AN APPROACHING SURFACE TROUGH. THE NAM TRIES TO DEVELOP SOME ELEVATED CONVECTION IN RESPONSE TO WAA ACROSS THE WESTERN CWA...HOWEVER IT IS THE OUTLIER FOR NOW...SO NO POPS WERE ADDED TO THE GRIDS. THEN NEXT FRONTAL BOUNDARY AND PRECIPITATION CHANCES WILL MOVE INTO THE REGION LATE TUESDAY INTO WEDNESDAY. .LONG TERM...WEDNESDAY THROUGH SUNDAY THE EXTENDED PERIOD CONTINUES TO FEATURE A SERIES OF UPPER LEVEL SHORTWAVES TRACKING ACROSS THE NORTHERN PLAINS. AT THIS TIME...THE STRONGEST WAVE LOOKS TO MOVE THROUGH FRIDAY AFTERNOON INTO SATURDAY MORNING. BROAD SURFACE LOW PRESSURE WILL BE OVER THE AREA WEDNESDAY THROUGH THE DAY FRIDAY...THEN THE MODELS HAVE COME INTO BETTER AGREEMENT SHOWING A STRONGER FRONTAL BOUNDARY PUSHING ACROSS THE PLAINS IN ASSOCIATION WITH THE AFOREMENTIONED STRONGER SHORTWAVE. THEREFORE...WILL KEEP SMALL POPS GOING EARLY IN THE PERIOD...THEN GO WITH SLIGHTLY HIGHER POPS FOR THE FRIDAY AND FRIDAY NIGHT TIME FRAME. HIGH PRESSURE SLIDES OVER THE PLAINS BEHIND THE EXITING FRONT...BRINGING DRY CONDITIONS FOR THE WEEKEND. WARM CONDITIONS WILL CONTINUE THROUGH THE FIRST HALF OF THE EXTENDED...WITH H85 TEMPS IN THE 20S. AS THE SURFACE HIGH SETTLES IN OVER THE WEEKEND...SHOULD SEE TEMPERATURES BACK AROUND NORMAL. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS AN AREA OF SHOWERS AND THUNDERSTORMS WILL TRACK ACROSS THE NORTHER CWA THIS EVENING AFFECTING KMBG AND KABR. VISIBILITIES MAY BRIEFLY FALL INTO THE MVFR CATEGORY IN HEAVIER SHOWERS. OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH MIDDAY MONDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...WISE SHORT TERM...SERR LONG TERM...PARKIN AVIATION...WISE WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 29, 3:50 AM CDT, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 350 AM CDT SUN JUL 29 2012 SDZ003>006-009-010-015>018-033>037-045-048-051-300900- CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER- FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 350 AM CDT SUN JUL 29 2012 /250 AM MDT SUN JUL 29 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS CENTRAL SOUTH DAKOTA. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE...BUT OVERALL THE THREAT FOR SEVERE WEATHER REMAINS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST FOR THE MIDDLE AND END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ007-008-011-019>023-300900- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- 350 AM CDT SUN JUL 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST FOR THE MIDDLE AND END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
In the hours before
Local storm report, Jul 29, 5:03 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
503 PM CDT SUN JUL 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST LITTLE EAGLE 45.68N 100.80W
07/29/2012 M70 MPH CORSON SD TRAINED SPOTTER
TRAINED SPOTTER MEASURED 70 MPH WINDS WHICH SNAPPED A
TREE
&&
EVENT NUMBER ABR1200310
TROGDONSpecial weather statement, Jul 29, 5:52 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 552 PM CDT SUN JUL 29 2012 SDZ004-005-009-010-292330- CAMPBELL-EDMUNDS-MCPHERSON-WALWORTH- 552 PM CDT SUN JUL 29 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MCPHERSON... NORTHWESTERN EDMUNDS...SOUTHEASTERN CAMPBELL AND WALWORTH COUNTIES UNTIL 630 PM CDT... AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF ASHLEY TO 10 MILES WEST OF HILLSVIEW TO AKASKA...MOVING EAST AT 35 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE LOWRY...HILLSVIEW...LONG LAKE...HOSMER...BOWDLE AND SPRING CREEK COLONY. WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. && WISE
Special weather statement, Jul 29, 6:54 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 654 PM CDT SUN JUL 29 2012 SDZ006-010-017-018-300045- BROWN-EDMUNDS-FAULK-SPINK- 654 PM CDT SUN JUL 29 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN EDMUNDS...NORTHEASTERN FAULK...NORTHWESTERN SPINK AND SOUTHWESTERN BROWN COUNTIES UNTIL 745 PM CDT... AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CRAVEN CORNER...OR NEAR IPSWICH...MOVING EAST AT 45 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE MINA...MANSFIELD AND WARNER. WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. && WISE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 4:58 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Walworth | 31 min |
| Jul 29, 5:27 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Dewey, Edmunds, McPherson, Potter, Walworth | 24 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.